Tennessee, 2020

Damaging Winds in Tennessee, March 29, 2020

March 29, 2020 · NWS MRX · 37 events in 16 counties and zones

A deepening low pressure system moved into the Great Lakes while dragging a strong cold front into the Southern Appalachian region. Widespread storm damage was reported from straight line winds impacting Central East and Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deepening low pressure system moved into the Great Lakes while dragging a strong cold front into the Southern Appalachian region. Widespread storm damage was reported from straight line winds impacting Central East and Northeast Tennessee. Instability was limited with this event however, shear was quite strong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 29, 1:54 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 29, 1:54 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
254 AM EDT Sun Mar 29 2020

.SHORT TERM...(Today and Tonight)...

Main focus of the period is the approaching line of showers and
storms that are moving out of middle TN. This line has shown an
overall decrease in intensity over the past several hours but there
are still a few embedded strong-to-severe storms within the line
across middle TN and stretching down into northern AL. Though there
has been an overall decrease in intensity there has been an uptick
in lighting strikes over the past hour as a strong segment within
the line has developed over southern Middle TN. Based on HI-Res
model trends, still expect a few strong embedded thunderstorms
within this broken line segment as it enters our area and a severe
thunderstorm warning or two isn't out of the question. We have very
little instability in place at the current hour but the models
slightly increase instabilty just ahead of the front and with the
arrival of the line. Even with the increase though, instability
values will max out around 500 J/kg MLCAPE and SBCAPE at best. Due
to the deep layer sheer in place, and still impressive shear values
in the lowest levels, we will have to closely monitor these storms
as they move toward adn into the area.

It still looks like the Cumberland Plateau counties will have the
best chance at seeing any of these strong-to-severe storms.
Isolated damaging wind gusts are possible with any of the stronger
line segments as well as nickle-to-quarter sized hail. An
isolated weak tornado still can't be ruled either. Based on radar
trends and time of arrival tools, it looks like the line will
arrive onto the plateau between 0730 and 0830Z.

Once storms move off the plateau and into the valley, the broken
line segment further weakens and becomes even more discontinuous
according to the models. During this time it's still possible that a
few damaging wind gusts and small hail are observed but chances
decrease the further east this line moves. Once the line gets east
of I-75 it really falls apart.

Drop off POPs pretty quickly between the mid and late morning hours
with all areas but the far eastern mountains dry by late
morning/early afternoon. Clearing skies are expected behind the
front with plenty of sun by the afternoon hours. Highs will max out
in the low to mid 70s. Gusty westerly winds from 20 to 30 mph will
be observed behind the front. Winds will calm overnight to around 5
mph and clouds will slowly increase late in the night. Overnight
lows will be in the upper 40s to low 50s.

SR

.LONG TERM...(Monday through Saturday)...

Models continue to be in decent agreement overall through mid
week, but poor run to run consistency and agreement late leads to
quite a bit of uncertainty for the latter periods.

Monday will be dry with above normal temperatures as surface high
pressure will be over the region. A mid/upper level trough will move
out of the central Plains and across our area Monday night through
Tuesday night.  The associated surface low is still forecast to
track by to our south. This system will bring rain to the area, but
with the southerly track convective energy is forecast to be
lacking, so thunder chances look low. Colder air will be moving in
on the back side of this system, and there is the possibility of
some snow flakes mixing in over the highest mountains before the
precipitation ends.  This precipitation will decrease from southwest
to northeast Tuesday night, and a few showers may linger into
Wednesday morning over the northeast before the last of the
precipitation ends.

Thursday will likely be dry as models now show upper ridging moving
across and surface high pressure extending into our area.  At some
point some weak short wave energy is forecast to move across and a
weak frontal boundary is expected to push in from the west. However,
model agreement and run to run consistency is lacking, and with
these weaker features that is common this far out.  For now will
include low PoPs in the Thursday/Friday time frame.

LW

&&

.AVIATION...
06Z TAF DISCUSSION.

A line of showers and storms will move into the valley between 08
and 10Z, affecting CHA and TYS. Once the line arrives, have a
tempo for MVFR conditions in at both terminals. Left VCTS out of
TYS as there may not be any thunder by the time the line moves
that far east. Once the line passes through during the late
morning hours, CIGs will begin to lift and skies will scatter out
by afternoon. TRI should stay VFR through the period as the line
of showers will be quite weak by the time it arrives. Gusty winds
behind the front are forecast at both TYS and TRI with gusts
ranging from 20 to 30kts from out of the west.

SR

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  53  71  52  58 /  40  10  10  50  90
Knoxville McGhee Tyson Airport, TN  77  51  70  49  55 /  60   0  10  20  90
Oak Ridge, TN                       76  49  70  49  54 /  60   0   0  20  90
Tri Cities Airport, TN              76  45  69  44  54 /  40   0  10  10  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Mar 29, 2:05 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 AM EDT Sun Mar 29 2020

TNZ012-013-035-036-067-081>084-098-099-300715-
Scott-Campbell-Morgan-Anderson-Roane-Sequatchie-Bledsoe-Rhea-
Meigs-Marion-Hamilton-
305 AM EDT Sun Mar 29 2020 /205 AM CDT Sun Mar 29 2020/

This Hazardous Weather Outlook is for portions of east Tennessee.

.DAY ONE...Today and Tonight

Early this morning, a broken line of showers and thunderstorms
will move east across the Cumberland Plateau and into the eastern
TN Valley. Some of these thunderstorms could be severe with
damaging winds being the primary threat, nickle-to- quarter sized
hail is also possible. An isolated tornado cannot be ruled out,
although not likely. The best threat for these stronger storms is
across the Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, reports of severe
weather are appreciated.

NCZ060-061-TNZ014>018-037>047-068>074-085>087-100>102-VAZ001-002-
005-006-008-300715-
Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-
Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Loudon-Knox-Jefferson-
Northwest Blount-Blount Smoky Mountains-North Sevier-
Sevier Smoky Mountains-McMinn-Northwest Monroe-Southeast Monroe-
Bradley-West Polk-East Polk-Lee-Wise-Scott-Russell-
305 AM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Thunderstorms will move through the central TN Valley early this
morning along a cold front. Some of these storms could be strong
with gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not anticipated, reports of severe
weather are appreciated.

The radar

The Knoxville radar (KMRX), 112 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
March 29, 3:20 AM EST
Where
Scott County, 0.89 mi NW of Glenmary
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -84.630

Several trees down across the southern end of the county.

Thunderstorm Wind, Scott

When
March 29, 3:30 AM EST
Where
Scott County, 2.82 mi NNE of Dean
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.390, -84.340

Several trees were reported down across the southern part of the county.

Thunderstorm Wind, Sequatchie

When
March 29, 2:35 AM CST
Where
Sequatchie County, 1.32 mi WSW of Cagle
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
35.460, -85.490

Many trees were reported down near Fredonia Mountain around state route 399. Time estimated by radar.

Thunderstorm Wind, Bledsoe

When
March 29, 2:49 AM CST
Where
Bledsoe County, 1.78 mi NE of Summer City
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
35.600, -85.100

Several trees were reported down along Summer City road. Time estimated by radar.

Thunderstorm Wind, Bledsoe

When
March 29, 2:55 AM CST
Where
Bledsoe County, 0.89 mi NE of Luminary
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.710, -84.990

Several trees were reported down along Shut In Gap road. Time estimated by radar.

Thunderstorm Wind, Rhea

When
March 29, 4:05 AM EST
Where
Rhea County, 0.89 mi SW of Five Pts
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.440, -85.030

A trampoline was picked up and thrown across the road. Time estimated by radar.

Thunderstorm Wind, Rhea

When
March 29, 4:05 AM EST
Where
Rhea County, Spring City
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.700, -84.870

A storage building was blown over and moved across a road. Time estimated by radar.

Thunderstorm Wind, Rhea

When
March 29, 4:05 AM EST
Where
Rhea County, 1.49 mi NNE of Spring City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.720, -84.860

Multiple trees and large tree limbs were reported down with some downed on a home. Time estimated from radar.

Thunderstorm Wind, Rhea

When
March 29, 4:07 AM EST
Where
Rhea County, 0.89 mi SE of St Clair
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.720, -84.810

Windows were blown out of a residence. Time was estimated by radar.

Thunderstorm Wind, Rhea

When
March 29, 4:10 AM EST
Where
Rhea County, 3.45 mi N of Watts Bar Lake South
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.730, -84.730

Widespread wind damage with many downed trees and damage to some homes and vehicles was reported. Time was estimated by radar.

Thunderstorm Wind, Roane

When
March 29, 4:25 AM EST
Where
Roane County, 0.89 mi SE of Laurel Bluff
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -84.510

At least 50 to 75 reported trees downed across the county with the majority occurring east of Kingston and south of the Tennessee River. Time was estimated by radar.

Thunderstorm Wind, Roane

When
March 29, 4:30 AM EST
Where
Roane County, Poplar Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -84.420

Several trees were reported down east of Kingston. Time was estimated by radar.

Thunderstorm Wind, Loudon

When
March 29, 4:45 AM EST
Where
Loudon County, 2.36 mi NNE of Ft Loudoun Lake
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
35.800, -84.180

County dispatch reports a few small trees downed near the Lakeland Drive area.

Thunderstorm Wind, Knox

When
March 29, 4:46 AM EST
Where
Knox County, 1.31 mi ESE of Cowards
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.940, -84.060

Several trees were reported down with numerous power outages across the western part of the county. Time was estimated by radar.

Thunderstorm Wind, Knox

When
March 29, 4:53 AM EST
Where
Knox County, 0.56 mi E of Blue Grass
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.870, -84.060

Numerous trees were downed around the Ebenezer and Northshore area of West Knoxville. Time was estimated by radar.

Thunderstorm Wind, Knox

When
March 29, 4:57 AM EST
Where
Knox County, 0.89 mi SW of Farragut
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.870, -84.180

A tree was downed onto a home in the Kingston Woods area in West Knoxville.

Thunderstorm Wind, Blount

When
March 29, 5:00 AM EST
Where
Blount County, 0.56 mi E of Alnwick
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.750, -84.040

Trees were reported down on railroad tracks.

Thunderstorm Wind, Knox

When
March 29, 5:00 AM EST
Where
Knox County, 0.56 mi E of South Knoxville
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -83.910

Many trees were reported down across the southern portion of the county. Time was estimated by radar.

Thunderstorm Wind, Blount

When
March 29, 5:07 AM EST
Where
Blount County, Plainfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.780, -83.950

A metal roof was peeled from a business at the corner of Lincoln and Eagleton roads. Time was estimated by radar.

Thunderstorm Wind, Knox

When
March 29, 5:09 AM EST
Where
Knox County, 0.69 mi S of Lake Forest
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.910, -83.870

Several trees were reported down.

Thunderstorm Wind, Hamblen

When
March 29, 5:10 AM EST
Where
Hamblen County, 2.23 mi W of Alpha
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.180, -83.420

Large tree branches were broken off.

Thunderstorm Wind, Jefferson

When
March 29, 5:12 AM EST
Where
Jefferson County, 0.89 mi NW of Jefferson City
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
36.130, -83.490

Numerous trees were reported down in Jefferson City and the surrounding vicinity.

Thunderstorm Wind, Blount

When
March 29, 5:15 AM EST
Where
Blount County, 0.69 mi N of Maryville
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.760, -83.970

Several trees and power lines were reported down around the Maryville area.

Thunderstorm Wind, Blount

When
March 29, 5:15 AM EST
Where
Blount County, 1.12 mi E of Bungalow Town
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
35.770, -83.980

Numerous trees and power lines were reported down in Alcoa and the surrounding area.

Thunderstorm Wind, Grainger

When
March 29, 5:15 AM EST
Where
Grainger County, 0.56 mi W of Rutledge
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
36.280, -83.510

Numerous trees were reported down across the county.

Thunderstorm Wind, Hamblen

When
March 29, 5:20 AM EST
Where
Hamblen County, 1.31 mi WNW of Alpha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.190, -83.400

In the Seven Oaks neighborhood in Alpha, some tree branches had fallen, at least two lawn chairs were blown around. Power outages occurred with the convective line in this area.

Thunderstorm Wind, Hamblen

When
March 29, 5:22 AM EST
Where
Hamblen County, 0.89 mi SW of Morristown
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.210, -83.290

Several trees were reported down in the Morristown historic district. Time was estimated from radar.

Thunderstorm Wind, Jefferson

When
March 29, 5:25 AM EST
Where
Jefferson County, Dandridge
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
36.020, -83.420

Numerous trees were reported down in Dandridge and the surrounding area. Power outages occurred at this time in the area.

Thunderstorm Wind, Hamblen

When
March 29, 5:30 AM EST
Where
Hamblen County, 1.49 mi SSW of Needmore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.280, -83.160

Several trees were uprooted and broken off low on the trunk on St. Clair Road in Whitesburg.

Thunderstorm Wind, Hawkins

When
March 29, 5:41 AM EST
Where
Hawkins County, 1.49 mi NNE of Amis
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
36.440, -82.940

Numerous trees were downed across the county.

Thunderstorm Wind, Greene

When
March 29, 5:45 AM EST
Where
Greene County, 1.31 mi WNW of Greeneville
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
36.180, -82.850

Numerous trees were reported down across the county.

Thunderstorm Wind, Jefferson

When
March 29, 5:45 AM EST
Where
Jefferson County, 0.89 mi SE of Gravelly Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.090, -83.470

In the area, damage reports included downed wooden fences, a 25 pound clay pot flipped over, large branches were snapped off trees, a mailbox post was snapped in half, siding and shingles were torn from area homes.

Thunderstorm Wind, Sevier

When
March 29, 5:45 AM EST
Where
Sevier County, 1.32 mi WSW of Hatchertown
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
35.720, -83.650

Trees were reported down in the Wears Valley area.

Thunderstorm Wind, Sevier

When
March 29, 5:45 AM EST
Where
Sevier County, 0.89 mi SW of Pitner
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -83.760

Several trees were reported down in the Seymour area.

Thunderstorm Wind, Sullivan

When
March 29, 6:00 AM EST
Where
Sullivan County, 0.56 mi E of Howard Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.550, -82.560

A tree was uprooted and downed across the road. Time was estimated by radar.

Thunderstorm Wind, Washington

When
March 29, 6:05 AM EST
Where
Washington County, 0.56 mi W of Sulphur Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
36.350, -82.540

A tree was reported down across a road in the Sulphur Springs area.

Thunderstorm Wind, Sullivan

When
March 29, 6:26 AM EST
Where
Sullivan County, 0.56 mi W of Cedar Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.480, -82.190

Several trees were reported down near Bluff City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873808, 873809, 873810, 873811, 873812, 873813, 873814, 873815, 873816, 873817, 873818, 873819, 873820, 873821, 873822, 873823, 873824, 873825, 873826, 873827, 873828, 873829, 873830, 873831, 873832, 873833, 873834, 873835, 873836, 873837, 873838, 873839, 873840, 873841, 873842, 873843, 873844.